Alabama, 2012

Hail and Damaging Winds in Alabama, May 6, 2012

May 6, 2012 · NWS BMX · 17 events in 13 counties and zones

On Sunday, May 6, an outflow boundary from a mesoscale convective system (MCS) moving through portions of Tennessee pushed southward into central Alabama. This resulted in isolated wind damage and small hail (one half inch or less in size) during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Sunday, May 6, an outflow boundary from a mesoscale convective system (MCS) moving through portions of Tennessee pushed southward into central Alabama. This resulted in isolated wind damage and small hail (one half inch or less in size) during the early morning hours. Thunderstorms continued to develop along and ahead of the outflow boundary as it moved southward across eastern portions of the forecast area through mid day, and as daytime heating increased, thunderstorms produced large hail. In the wake of the morning convection, clearing behind the MCS allowed surface heating to increase and the airmass across north central Alabama to destabilize. By early evening, isolated to scattered thunderstorms began producing large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 6, 5:36 AM CST, 28 minutes earlier.

Area forecast discussion, May 6, 5:36 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 AM CDT SUN MAY 6 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

KEEPING AN EYE ONCE AGAIN ON A CLUSTER OF STORMS... BUT THIS
MORNING THEY ARE CLOSER TO HOME. CLUSTER IS MOVING SE ACROSS W/C
TN. SCATTERED CONVECTION IS DEVELOPING ACROSS NE AL MOVING IN THE
SAME TRACK AS WELL. ALL OF THIS ACTIVITY IS IN CONJUNCTION WITH
THE 2ND DISTURBANCE THAT WE WERE WATCHING YESTERDAY TO OUR W.
THIS SHORTWAVE HAS CIRCLED AROUND TO THE E AND NOW SE AROUND THE
UPPER RIDGE CENTERED OVER THE SW GULF. OVERALL THINKING WITH THIS
SHORTWAVE HAS NOT CHANGED MUCH SINCE YESTERDAY. AS THE SHORTWAVE
AND ASSOCIATED ACTIVITY AND POTENTIAL MOVE SE DURING THE
MORNING...IT WILL MAINLY AFFECT THE E PORTIONS OF C AL TODAY...
WITH AN ISOLATED RISK FOR A STRONG TO SEVERE STORM...BUT OVERALL
THIS IS A WEAK DISTURBANCE. ALTHOUGH THE ENVIRONMENT WILL BE
UNSTABLE... THERE IS MINIMAL FOCUS AND SHEAR TO WORK WITH. THE
MAIN DESTRUCTIVE FORCE TODAY WILL BE HEATING TO POSSIBLY BREAK THE
CAP AND IGNITE A FEW STORMS. MAIN THREATS IN ANY POP UPS WILL BE
LARGE HAIL AND DOWNBURST WINDS.

AS WE MOVE INTO MONDAY...AGAIN THINKING HAS CHANGED ONLY A LITTLE.
OUR PATTERN IS CHANGING...WITH TODAY'S SHORTWAVE ENERGY MOVING TO
THE SE AND AWAY. ANOTHER SMALL RIPPLE SHOULD MOVE THROUGH DURING
THE DAY ACROSS N AL...BUT WEAKER THAN TODAY. OVERALL MOISTURE WILL
INCREASE AS WE MOVE THROUGH MONDAY AHEAD OF OUR NEXT APPROACHING
FRONTAL SYSTEM. BY MONDAY NIGHT...THIS SYSTEM WILL HAVE PUSHED SE
ACROSS THE C U.S. INTO W TN/AR...A TAD SLOWER THAN YESTERDAY'S
RUN. ALTHOUGH MOST OF THE STRONGER ACTIVITY ASSOCIATED WITH THE
FRONT SHOULD BE FURTHER N CLOSER TO THE SURFACE LOW AS IT MOVES
ACROSS THE OHIO VALLEY...SOME POSSIBLE STRONG CONVECTION
ASSOCIATED WITH LINE COULD AFFECT THE NW COUNTIES AS EARLY AS TUES
PRE DAWN HOURS DEPENDING ON TIMING. THE BULK OF THE FRONT SHOULD
MOVE THROUGH LATE TUESDAY INTO WEDNESDAY...AGAIN SLIGHTLY SLOWER
THAN YESTERDAY. SEVERE RISK AT THIS TIME CONTINUES TO BE ON THE
LOW END WITH THE MAIN ENERGY WELL TO OUR NE AS THE FRONT MOVES
THROUGH.

MODELS CONTINUE TO HAVE PRECIP ENDING LATE IN THE DAY WED INTO WED
EVENING SE WITH THE PASSAGE OF THE UPPER TROUGH FOLLOWING THE
FRONT WHICH SHOULD USHER IN SOME DRIER AND COOLER AIR INTO THE
AREA.

AS FOR RE-ENTRY OF RAIN CHANCES FOR NEXT WEEKEND. MODELS ALTHOUGH
NOT ENTIRELY IN AGREEMENT...BUT ARE BOTH AGREEING WITH A SLIGHTLY
SLOWER ARRIVAL OF THE UPPER LOW ACROSS THE SOUTHERN U.S. AND
THUS ONLY LOW POPS S AT THIS TIME FOR THE WEEKEND. HOWEVER...POPS
FOR NEXT WEEKEND ARE NOT ONLY DEPENDENT ON TIMING OF THE LOW BUT
HOW FAR S THE EVENTUAL TRACK IS AS TO WHETHER OR NOT SIGNIFICANT
OR INSEQUENTIAL RAIN OCCURS.

08/MNK

&&

.AVIATION...
12Z TAF DISCUSSION.

CLUSTERS OF THUNDERSTORMS CONTINUE ALONG AN OUTFLOW BOUNDARY HEADING
SOUTHWARD FROM MIDDLE TN...AND A NORTHWEST-SOUTHEAST ORIENTED
STATIONARY FRONT ACROSS NORTHEAST ALABAMA. THESE STORMS WILL BRING A
FEW HOURS OF STORMY WEATHER TO ANB AND ASN THIS MORNING...WITH THE
CONVECTION LIKELY BUILDING SOUTH AND SOUTHWESTWARD INTO BHM AND EET
WITHIN A COUPLE HOURS OF THE 12Z TAF VALID TIME. MY GUT FEELING
RIGHT NOW IS THAT THE SOUTHBOUND OUTFLOW WILL KEEP MOVING THAT
WAY...AND BE THE "LAST HURRAH" FOR CONVECTION FOR THESE AREAS. SO
THE KEY THEN BECOMES TRYING TO TIME THE OUTFLOWS PROGRESS. I'VE NOT
INCLUDED A THUNDERSTORM CONDITION AT TCL YET...AS IT APPEARS THAT
THE BULK OF THE RAIN SHOULD STAY TO THE EAST OF THERE. IF THAT
CHANGES...WE CAN UPDATE. I'VE ALSO NOT INCLUDED ANT THUNDER AT MGM
OR TOI...SIMPLY BECAUSE MY CONFIDENCE (IN THE OUTFLOW CONTINUING TO
SET OFF STORMS FARTHER SOUTH) WAS NOT AS HIGH AS THE NORTHERN TAF
LOCATIONS.

/61/

NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE
9TH OF MAY. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN
TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 6, 5:55 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 AM CDT SUN MAY 6 2012

ALZ011>015-017>050-071200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
655 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND
LARGE HAIL...ACROSS ALL OF CENTRAL ALABAMA TODAY. THE AREA WITH THE
HIGHEST THREAT WILL BE EAST OF INTERSTATE 65 AND NORTH OF
INTERSTATE 85 THIS MORNING...BUT COULD SPREAD INTO OTHER AREAS IN
THE AFTERNOON.  THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A THREAT OF ADDITIONAL SEVERE THUNDERSTORMS...WITH DAMAGING
WINDS AND LARGE HAIL...FROM MONDAY AFTERNOON THROUGH TUESDAY...AS A
COLD FRONT APPROACHES AND SLOWLY MOVES THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY...AND AGAIN MONDAY AFTERNOON THROUGH TUESDAY...DUE TO
THE SEVERE THUNDERSTORM THREAT.

61

In the hours before

Special weather statement, May 6, 3:17 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 AM CDT SUN MAY 6 2012

ALZ018-019-021-061015-
CALHOUN AL-CLEBURNE AL-ETOWAH AL-
417 AM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH...CENTRAL CLEBURNE
AND CALHOUN COUNTIES UNTIL 515 AM CDT...

AT 412 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SARDIS CITY TO ATTALLA TO
FORT MCCLELLAN.  THESE STORMS WERE MOVING VERY SLOWLY TO THE
SOUTHEAST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SAKS...
  ANNISTON...
  WEST END-COBB TOWN...
  COBB TOWN...
  OXFORD...

&&

LAT...LON 3418 8605 3354 8551 3351 8578 3354 8580
      3358 8579 3359 8585 3382 8606 3386 8606
      3386 8609 3390 8611 3390 8613 3396 8617
      3407 8628 3415 8623 3419 8611
TIME...MOT...LOC 0915Z 004DEG 1KT 3416 8615 3404 8613
          3370 8579

08/MNK
Special weather statement, May 6, 4:33 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 AM CDT SUN MAY 6 2012

ALZ018-019-061130-
CALHOUN AL-ETOWAH AL-
533 AM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH AND WESTERN
CALHOUN COUNTIES UNTIL 630 AM CDT...

AT 531 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NOCCALULA FALLS TO 6 MILES
NORTHWEST OF ALEXANDRIA...AND MOVING SLOWLY TO THE SOUTH SOUTHEAST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  RAINBOW CITY...
  SAKS...
  ALEXANDRIA...
  WEAVER...
  SULPHUR SPRINGS...

&&

LAT...LON 3375 8572 3367 8592 3410 8625 3419 8602
TIME...MOT...LOC 1032Z 340DEG 12KT 3402 8602 3385 8593

08/MNK
Special weather statement, May 6, 5:14 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 AM CDT SUN MAY 6 2012

ALZ026-061200-
ST. CLAIR AL-
614 AM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CLAIR COUNTY
UNTIL 700 AM CDT...

AT 612 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STEELE...OR 10 MILES SOUTHWEST OF RAINBOW CITY...
MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ASHVILLE...
  RAGLAND...
  WATTSVILLE...

&&

LAT...LON 3390 8614 3391 8611 3387 8610 3386 8607
      3377 8606 3371 8612 3371 8614 3367 8616
      3370 8618 3369 8621 3366 8617 3363 8620
      3363 8628 3394 8632 3397 8628 3398 8619
TIME...MOT...LOC 1114Z 353DEG 18KT 3386 8617

08
Special weather statement, May 6, 5:20 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 AM CDT SUN MAY 6 2012

ALZ019-027-061215-
CALHOUN AL-TALLADEGA AL-
620 AM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND
SOUTHWESTERN CALHOUN COUNTIES UNTIL 715 AM CDT...

AT 617 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHVILLE TO RAGLAND...AND
MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TALLADEGA...
  LINCOLN...
  TALLADEGA MUNICIPAL AIRPORT...
  TALLADEGA SUPERSPEEDWAY...
  WALDO...

&&

LAT...LON 3347 8592 3333 8601 3329 8609 3330 8612
      3328 8612 3326 8617 3348 8626 3354 8619
      3359 8622 3359 8619 3361 8620 3362 8617
      3365 8617 3376 8606
TIME...MOT...LOC 1120Z 006DEG 15KT 3385 8619 3367 8617

08/MNK

The radar

The Birmingham radar (KBMX), 68 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
May 6, 6:04 AM CST
Where
Talladega County, 0.69 mi S of Talladega
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.420, -86.100

A tree was uprooted and feel across a driveway of a residence.

Hail, Shelby

When
May 6, 7:29 AM CST
Where
Shelby County, 4.08 mi NE of Shelby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.161, -86.529

Hail, Chambers

When
May 6, 8:53 AM CST
Where
Chambers County, 1.16 mi E of Hickory Flat
Measured
1 in hail
Reported by
County Official
Coordinates
33.080, -85.250

Hail, Autauga

When
May 6, 9:28 AM CST
Where
Autauga County, 1.96 mi WNW of Autaugaville
Measured
1 in hail
Reported by
Public
Coordinates
32.443, -86.700

Hail, Dallas

When
May 6, 10:55 AM CST
Where
Dallas County, 0.69 mi N of Carlowville
Measured
1 in hail
Reported by
Public
Coordinates
32.090, -87.030

Quarter sized hail briefly covered the ground near Carlowville.

Hail, Pike

When
May 6, 11:36 AM CST
Where
Pike County, 0.91 mi SE of Hamilton Xrds
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
31.640, -85.810

Hail, Pike

When
May 6, 12:02 PM CST
Where
Pike County, 0.59 mi W of Goshen
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.720, -86.130

Thunderstorm Wind, Barbour

When
May 6, 12:03 PM CST
Where
Barbour County, 0.8 mi SE of Batesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.012, -85.310

Several trees were blown down along County Road 79, near Comer.

Hail, Barbour

When
May 6, 12:30 PM CST
Where
Barbour County, 4.3 mi E of Mt Andrew
Measured
1.75 in hail
Reported by
Public
Coordinates
31.991, -85.448

Hail, Marion

When
May 6, 4:47 PM CST
Where
Marion County, 2.86 mi E of Goddard
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.250, -87.650

Thunderstorm Wind, Winston

When
May 6, 4:48 PM CST
Where
Winston County, 0.68 mi NNE of Haleyville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.239, -87.615

Winds estimated at greater than 60 MPH knocked down power lines across the city of Haleyville, causing several roads to be closed. In addition, several trees were blown down, including one on a home along 15th Ave.

Hail, Winston

When
May 6, 4:53 PM CST
Where
Winston County, 0.57 mi W of Poplar Spgs
Measured
1 in hail
Reported by
Public
Coordinates
34.030, -87.410

Hail, Jefferson

When
May 6, 4:58 PM CST
Where
Jefferson County, 0.27 mi NE of Hopkins
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.483, -87.077

Hail, Lamar

When
May 6, 6:10 PM CST
Where
Lamar County, 2.87 mi SSW of Vernon Lamar Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
33.793, -88.142

Thunderstorm Wind, Walker

When
May 6, 6:12 PM CST
Where
Walker County, 0.9 mi SW of Coal Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.710, -87.390

Several trees were blown down in Oakman.

Hail, Walker

When
May 6, 6:13 PM CST
Where
Walker County, 0.9 mi SW of Coal Vly
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.710, -87.390

Thunderstorm Wind, Fayette

When
May 6, 6:37 PM CST
Where
Fayette County, 0.95 mi ESE of Bankston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.663, -87.666

A tree was blown down along Highway 18, west of Berry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385579, 385582, 385583, 385585, 385587, 385588, 385589, 385615, 385600, 385602, 385616, 385603, 385609, 385610, 385620, 385611, 386117.